Oral Health Care During Chemotherapy

Oral side effects are commonplace with cancer chemo and adjunctive therapies. Intravenous bisphosphonate therapy can lead to osteonecrosis, especially after a tooth extraction or oral surgery.

Apr 1st, 2013

A Peer-Reviewed Publication Written by Laurel Swartzentruber and Dr. Elena Bablenis Haveles, Bs Pharmacy, PharmD

Abstract

Oral side effects are commonplace with cancer chemo and adjunctive therapies. Intravenous bisphosphonate therapy can lead to osteonecrosis, especially after a tooth extraction or oral surgery. Scheduled cleanings should be performed every six months or quarterly, as well as compliance with meticulous home oral hygiene, depending on risk factors and the patient's overall health. Chemotherapy can cause a host of oral side effects including hypersensitivity due to discomfort and pain, ulcerated gingival tissues, impaired taste buds, erosion of tooth enamel due to vomiting, and mucositis. The primary method of treating mucositis is palliative therapy. Therapy includes home oral hygiene, pain control, oral mouth rinses, and palliation of dry mouth. It is important for dental hygienists to be aware of these side effects and how to counsel their patients appropriately.

To view this article in its entirety, please click here.

More RDH Articles
Past RDH Issues
More in Oral Pathology